Minnesota, 2005

Flash Flood and Hail in Minnesota, September 3, 2005

September 3, 2005 · NWS FGF · 7 events in 1 county or zone

6 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 3, 10:30 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 3, 10:30 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1130 AM CDT SAT SEP 3 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AREA REMAINS BELOW WEATHER
SYSTEMS...WITH LOW PRESSURE TO THE W AND HIGH PRESSURE TO THE NE.
DECAYING MCS STILL MOVING THROUGH WC MN PART OF AREA. WITH MODELS
STILL SHOWING GOOD ELEVATED STABILITY...850MB Q-VECTOR
CONVERGENCE...700MB LIFT...ANTICIPATE MCS TO CONTINUE TO MOVING E-SE
AND SLOWLY OUT OF THE AREA THIS EVENING. THEREFORE...ADJUSTED POPS
FOR CURRENT PRECIPITATION.  OTHERWISE...ONLY MINOR CHANGES NEEDED TO
FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Sep 3, 5:53 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT SAT SEP 3 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.

A COMPLEX OF THUNDERSTORMS WILL AFFECT THE SOUTHERN RED RIVER
VALLEY INTO WEST CENTRAL MINNESOTA THIS MORNING. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL.
THE SCATTERED THUNDERSTORM THREAT WILL LINGER ACROSS WEST CENTRAL
MINNESOTA THIS AFTERNOON INTO TONIGHT WITH LOCALIZED SEVERE STORM
THREAT PERSISTING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY AS
A COLD FRONT SWEEPS SOUTHEAST ACROSS THE REGION. THE POTENTIAL
EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE ON LABOR DAY.
ADDITIONAL THUNDERSTORMS CHANCES LOOM ON THE HORIZION FOR THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND THEN AGAIN ON
LABOR DAY.

BERG

In the hours before

Local storm report, Sep 3, 7:38 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
838 AM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     TSTM WND GST     LISBON                  46.44N 97.68W
09/03/2005  62 MPH           RANSOM             ND   BROADCAST MEDIA

&&

JCA
Local storm report, Sep 3, 8:30 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 AM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             7 SW WALCOTT            46.48N 97.04W
09/03/2005  0.88 INCH        RICHLAND           ND   TRAINED SPOTTER

0630 AM     TSTM WND GST     12 S SANBORN            46.77N 98.22W
09/03/2005  60 MPH           BARNES             ND   TRAINED SPOTTER

&&

DKELLENB

The radar

The Fargo/Grand Forks radar (KMVX), 156 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Hail, Otter Tail

When
September 3, 12:05 PM CST
Where
Otter Tail County, Elizabeth
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.383, -96.133

Hail, Otter Tail

When
September 3, 12:50 PM CST
Where
Otter Tail County, 3 mi NW of Underwood
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.317, -95.917

Dime to nickel sized hail fell along with two inches of rain.

Hail, Otter Tail

When
September 3, 12:55 PM CST
Where
Otter Tail County, 12 mi NE of Fergus Falls
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
46.400, -95.883

Hail, Otter Tail

When
September 3, 1:10 PM CST
Where
Otter Tail County, 3 mi NNE of Underwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.317, -95.850

Flash Flood, Otter Tail

When
September 3, 1:35 PM CST to 3:35 PM CST
Where
Otter Tail County, 3 mi ENE of Fergus Falls
Reported by
GENERAL PUBLIC
Coordinates
46.300, -96.017

Nearly 4 inches of rain fell over two hours, causing ditches to overflow northeast of Fergus Falls. Water overtopped gravel roads near the intersection of county road 18 and Aurdel River Road.

Hail, Otter Tail

When
September 3, 2:34 PM CST
Where
Otter Tail County, Henning
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.317, -95.433

Hail, Otter Tail

When
September 3, 2:51 PM CST
Where
Otter Tail County, 2 mi NW of Almora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.267, -95.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474191, 5474192, 5474453, 5474855, 5474856, 5474857, 5474858.